Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 294, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 8, 2023, 1:58 PM CDT for Crenshaw County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2023, 1:58 PM CDT (18:58 UTC)
- Expired
- Aug 8, 2023, 2:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Crenshaw County, AL
The radar
The Maxwell AFB radar (KMXX), 84 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
424
WUUS54 KMOB 081858
SVRMOB
ALC041-081930-
/O.NEW.KMOB.SV.W.0294.230808T1858Z-230808T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
158 PM CDT Tue Aug 8 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Crenshaw County in south central Alabama...
* Until 230 PM CDT.
* At 157 PM CDT, a severe thunderstorm was located near Highland
Home, or 13 miles southwest of Meadville, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Petrey and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3177 8640 3196 8641 3197 8640 3203 8641
3204 8640 3205 8641 3205 8630 3197 8630
3197 8620 3196 8618 3189 8617 3186 8618
3183 8618 3181 8620 3179 8620 3179 8615
3176 8615
TIME...MOT...LOC 1857Z 276DEG 34KT 3192 8628
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD1 follow-up statement
222
WWUS54 KMOB 081919
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
219 PM CDT Tue Aug 8 2023
ALC041-081930-
/O.CON.KMOB.SV.W.0294.000000T0000Z-230808T1930Z/
Crenshaw AL-
219 PM CDT Tue Aug 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN CRENSHAW COUNTY...
At 219 PM CDT, a severe thunderstorm was located 5 miles north of
Rutledge, or 6 miles northwest of Luverne, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3190 8641 3196 8618 3189 8617 3186 8618
3183 8618 3181 8620 3179 8620 3179 8615
3176 8615 3177 8640
TIME...MOT...LOC 1919Z 252DEG 26KT 3181 8631
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:54 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 8, 12:54 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1254 PM CDT Tue Aug 8 2023
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Tue Aug 8 2023
Scattered to numerous SHRA/TSRA will develop across interior
southeast MS and southwest and south central AL early this
afternoon before moving southeastward across much of the rest of
the area (especially south central AL and the western FL
panhandle) through mid to late afternoon. Expect strong winds and
localized MVFR or lower conditions in and near the strongest
convection that develops. Storms should move to the east of the
area by around 00Z this evening. VFR conditions are otherwise
expected to remain prevalent outside of storms. /21
&&
. MESOSCALE UPDATE...
Issued at 1116 AM CDT Tue Aug 8 2023
A mid level shortwave trough has moved east of the Lower
Mississippi Valley and into central portions of MS this morning,
while an associated frontal boundary was located roughly along or
just north of the I-20 corridor in MS and eastward across portions
of central AL and GA. A mesoscale convective system (MCS) has made
its way across much of central and northern MS this morning, with
the leading edge crossing into portions of western AL (northwest
of the I-20 corridor) as of 1045 AM CDT.
The shortwave trough axis will continue to progress E-SE into
central and interior southwest and south central AL through this
afternoon before exiting to our east early this evening. The
surface cold front is expected to sink southward and become
oriented across southern portions of southeast MS, far southwest
AL, and into the vicinity of the western FL panhandle by late this
afternoon. The atmosphere out of ahead of the approaching
shortwave trough and surface front will remain quite unstable this
afternoon with MLCAPE values ranging between 3000-4000 J/KG over
much of our forecast area. 0-6 km shear will also increase to
35-45 kt over most interior portions of our area (along and north
of the I-10 corridor) along the advancing shortwave trough this
afternoon. This environment will be favorable for additional
convective development along the boundary, and we still expect
numerous showers and thunderstorms to develop over interior
southeast MS and southwest/south central AL between noon-2 PM and
advance E-SE across much of our region through the late
afternoon/early evening hours. Deep layer shear and instability
will be favorable for an increased damaging wind threat with
convection along the advancing shortwave/surface boundary this
afternoon, and a Slight Risk of severe weather continues for much
of our CWA north of the I-10 corridor this afternoon. While
damaging winds will be the main concern, shear/instability
profiles could support quarter size hail in a couple of the
strongest storm cells. The severe threat looks to end by around
6-7 PM CDT.
A Heat Advisory will remain in effect for much of our area along
and south of the boundary today. Heat indices between 105-110
degrees are already being observed as of late this morning.
Increasing cloud and convective coverage may squash the higher
heat index values over a good portion of our area by later this
afternoon.
Lifeguards at Orange Beach and Destin have observed increased rip
current development this morning, likely due to the increased
southwesterly near shore flow. We have upgraded the rip current
risk to MODERATE today through Wednesday, with the MODERATE risk
persisting through the end of the week. /21
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ052-053-055>060-
261>266.
Heat Advisory from 10 AM to 7 PM CDT Wednesday for ALZ052-053-
055>060-261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
Heat Advisory from 10 AM to 7 PM CDT Wednesday for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
Heat Advisory from 10 AM to 7 PM CDT Wednesday for MSZ067-075-
076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Aug 8, 12:42 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
1242 PM CDT Tue Aug 8 2023
ALZ054-057-081830-
Wilcox AL-Butler AL-
1242 PM CDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUTLER AND
SOUTHEASTERN WILCOX COUNTIES THROUGH 130 PM CDT...
At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Camden, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Butler
and southeastern Wilcox Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8718 3205 8718 3205 8686 3196 8686
3196 8670 3194 8669 3185 8722 3205 8725
3207 8719
TIME...MOT...LOC 1742Z 251DEG 22KT 3198 8713
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Aug 8, 1:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
128 PM CDT Tue Aug 8 2023
ALZ054>058-060-081915-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
128 PM CDT Tue Aug 8 2023
...STRONG THUNDERSTORMS WILL IMPACT BUTLER...NORTHEASTERN MONROE...
CENTRAL CRENSHAW...SOUTHEASTERN WILCOX...NORTHEASTERN CONECUH AND
NORTHWESTERN COVINGTON COUNTIES THROUGH 215 PM CDT...
At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Deposit to 12 miles north of
Evergreen. Movement was east at 25 mph.
HAZARD...Wind gusts of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Georgiana, McKenzie, Rutledge, Pine Apple, and Highland
Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3140 8643 3159 8718 3205 8692 3205 8686
3196 8686 3196 8641 3204 8640 3205 8640
3205 8630 3197 8630 3196 8619
TIME...MOT...LOC 1827Z 279DEG 23KT 3202 8661 3162 8696
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:09 AM CDT | Heat Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 40 hr |
| Aug 8, 12:42 PM CDT | Special Weather Statement | MOB | Wilcox | 48 min |
| Aug 8, 1:28 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 47 min |
| Aug 8, 2:15 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 60 min |
| Aug 8, 2:26 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 34 min |
| Aug 8, 3:18 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.